Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Aberdeen, SD

August 7, 2004Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2004, 7:42 PM MDT for Stanley County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2004, 7:42 PM MDT (01:42 UTC)
Expired
Aug 7, 2004, 8:15 PM MDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:45 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 080142
SVRABR
SDC117-080215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
742 PM MDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 815 PM MDT

* AT 742 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 12 MILES
  NORTHWEST OF WENDTE...OR ABOUT 24 MILES WEST OF FORT PIERRE...
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WENDTE AROUND 810 PM MDT

AT 720 PM MDT THE PUBLIC REPORTED DIME SIZED HAIL 6 MILES EAST OF 
HAYES.

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4444 10088 4430 10102 4417 10074 4427 10050

$$
HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:53 PM MDT, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 7, 1:53 PM MDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT SAT AUG 7 2004

.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY.
MAIN FCST CHALLENGE IS TSRA TONIGHT...AND TEMPS THROUGH REMAINDER OF
NEAR TERM.

COLD FRONT CURRENTLY SLIDING THROUGH SERN MT INTO NWRN SODAK...WITH
TSRA FIRING ALONG. FIRST S/W CURRENTLY MOVING THROUGH SODAK...WITH
MID/HI LEVEL CLOUDS AND ISOLD AREA OF ELEVATED CONVECTION MOVING
NEAR KMBG. EXPECT THIS AREA TO WEAKEN...WITH MAIN FOCUS FOR
CONVECTION TURNING BACK TOWARD WEST ALONG FRONT. SECONDARY S/W
EJECTING OUT OF MAIN 5H TROF WILL INTERACT WITH FRONT TO CONT TO
PRODUCE SCT TSRA FURTHER TO THE EAST OVERNIGHT. DECENT 7H AND 85H
THETA-E RIDGES NOSE UP THROUGH ERN SODAK OVERNIGHT...BUT FORCING ON
SURFACES IS RATHER WEAK. MODELS SHOWING GOOD 85H FRONTOGENESIS
TAKING PLACE OVERNIGHT AS COLD FRONT PUSHES EAST. TWEAKED WX GRIDS
SOMEWHAT TO REFLECT MOVEMENT OF FRONT THRU CWA OVERNIGHT.

FOR SUNDAY...ETA AND GFS BOTH SHOW RELATIVELY STEEP 85H-5H LAPSE
RATES ACROSS NERN SODAK ON SUNDAY...WITH 85H FRONTOGENESIS MOVING
THROUGH DURING DAY AS WELL. THINK THAT AFTER MORNING PCPN FROM MAIN
EVENT SKIES MAY CLEAR FOR A COUPLE OF HOURS...ALLOWING ENOUGH
HEATING FOR INSTAB CU TO FORM ACROSS NE...WHICH MAY PRODUCE SOME SCT
SHRA. WITH MAIN COLD FRONT THROUGH SUNDAY...BREEZY NW WINDS WITH
GOOD CAA WILL SPELL COOLER CONDS FOR AREA.

MONDAY...MODELS SHOW MINOR 85H TROF DROPPING NORTH THROUGH
CWA...HELPING TO REINFORCE COOL AIR ALREADY IN PLACE. 12Z MONDAY
STARTS OFF WITH ALL CWA BELOW 10 DEG C AT 85H. WITH REINFORCING SHOT
OF COOL AIR...ENVISION LOW ST/STRATOCU DECK FORMING ACROS MUCH OF
ERN SODAK...KEEPING WHAT LITTLE DIURNAL RECOVERY WAS POSSIBLE TO A
MINIMUM. LAPSE RATES LOWER BY 12Z MONDAY...SO DONT THINK THAT THERE
IS MUCH THREAT OF PCPN FALLING OUT OF CLOUDS. SPRINKLES PERHAPS AT
BEST SO HAVE OPTED TO REMOVE MENTION FROM NRN COUNTIES.

MODELS SHOW ANOTHER REINFORCING TROF AT 85H COMING DOWN BY 12Z
TUESDAY...KEEPING 85H TEMPS AOA 5 DEG C. AWFULLY CHILLY FOR FIRST
PART OF AUGUST. MAV HAS BEEN TRENDING COOLER WITH TEMPS FOR FIRST
PART OF NEXT WEEK...AND KINDA HARD TO ARGUE WITH WHEN 85H TEMPS ARE
THAT COOL. AT LEAST THEY ARENT BELOW ZERO...YET. THERE SHOULD BE
BETTER SUNSHINE TUESDAY AS LAYERS BEGIN TO DRY IN N-NW FLOW...WHICH
WILL HELP THE MERCURY CLIMB A BIT MORE ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
COOL AIR MASS WILL BE IN PLACE OVER THE REGION ON WEDNESDAY WITH
NORTHWEST FLOW ALOFT. GFS HAS A STRONG UPPER LEVEL TROUGH DIVING
SOUTH AROUND MEAN ONTARIO UPPER TROUGH AND PUSHING THROUGH MN/WI WED
AFTN AND NIGHT. A REINFORCING SHOT OF COOLER AIR WOULD COME SOUTH AS
WELL...AS LOW LEVEL WINDS SHIFT SLIGHTLY FROM NW TO N. ECMWF AND
CANADIAN ARE LESS ROBUST WITH THIS FEATURE BUT ARE NOT THAT MUCH
WARMER AFTER LOOKING AT 850 MB TEMPS AND THICKNESSES. HAVE CONTINUED
WITH LOW 70S EAST TO LOW 80S WEST...BUT THESE MAY NEED TO BE LOWERED
IF MODELS CONTINUE ON CURRENT PATHS. ALTHOUGH LIGHT RAIN IS NOT OUT
OF THE QUESTION FOR THE NORTHEAST...HAVE KEPT IT DRY FOR LATE WED
AND WED NIGHT ATTM. ECMWF AND CANADIAN INCREASE HEIGHTS ON THURSDAY
WHILE THE GFS STAYS COOLER. HAVE CONTINUED WITH THE WARMER FORECAST
FOR THURSDAY...AND THE MIDDLE OF THE ROAD FOR FRIDAY AND SATURDAY AS
DRY NORTHWEST FLOW ALOFT CONTINUES.

WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Aug 7, 4:35 AM MDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
535 AM CDT SAT AUG 7 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081021-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
535 AM CDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS...
A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE AREA WITH
A BETTER CHANCE OF THUNDERSTORMS TONIGHT AS A STRONG COLD FRONT
SWEEPS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE SEVERE
WITH DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:37 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth38 min
Aug 7, 7:57 PM MDTSevere Thunderstorm WarningABREdmunds, Walworth48 min
Aug 7, 8:16 PM MDTSevere Thunderstorm WarningABRJones, Stanley59 min
Aug 7, 8:46 PM MDTSevere Thunderstorm WarningABREdmunds44 min
Aug 7, 8:51 PM MDTSevere Thunderstorm WarningABRMcPherson39 min
Aug 7, 9:11 PM MDTSevere Thunderstorm WarningABRLyman49 min
Aug 7, 9:29 PM MDTSevere Thunderstorm WarningABRBrown61 min
Aug 7, 10:01 PM MDTSevere Thunderstorm WarningABRLyman29 min
Aug 8, 1:19 AM MDTSevere Thunderstorm WarningABRFaulk41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.